A 62-year-old previously healthy male was admitted with new onset generalised tonic-clonic seizures. Treatment was initiated with the antiepileptic levetiracetam and he had no further episodes of seizures. Creatine kinase (CPK) level was 1812 IU/L 12-hour postadmission. Despite good hydration, his CPK levels continued to rise dramatically and reached a level of 19 000 IU/L on day 5. This rise was unexplained as he did not have any further seizures and had a normal renal function. In the absence of other risk factors, the rare possibility of levetiracetam being responsible for the disproportionately high CPK was considered. Within 12 hours of withdrawal of levetiracetam, there was a downward trend in the CPK levels, with a 10-fold decrease in CPK levels over the next 4 days. This is only the ninth case reported in literature regarding this rare and potentially serious adverse effect of levetiracetam.
- neurology (drugs and medicines)
- epilepsy and seizures
- musculoskeletal and joint disorders
Statistics from Altmetric.com
Contributors LT was instrumental in making the diagnosis. She did the literature review and formulated the initial draft of the manuscript. MMFM was closely involved in the direct care of the patient, literature review and structuring the relevant table and figure. NAS provided guidance as the treating consultant and reviewed and revised the manuscript. NA made important contributions towards editing and revising the manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Patient consent for publication Obtained.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.